Multiple Sclerosis Community
Strep Throat and Methylprednisolone Treatment
About This Community:

Our Patient-to-Patient MS Forum is where you can communicate with other people who share your interest in Multiple Sclerosis. This forum is not monitored by medical professionals.

Font Size:
A
A
A
Background:
Blank
Blank
Blank
Blank Blank

Strep Throat and Methylprednisolone Treatment

HELP!!!  I had my third and final Steroid Treatment yesterday afternoon and I just discovered after waking with a sore throat this afternoon that my right side of my throat has 4 white "lesions" on it and it feels like I am swallowing bubblegum!  Could this be related to the treatment and is there anything I should do?  I have had strep in the past but don't remember how serious it is or if it could be more serious due to the steroid treatment?  

I would appreciate any help tonight cause if I need to get treatment right away it would be best to know tonight.

Thanks so much!

Lots of Hugs,
Rena
Related Discussions
12 Comments Post a Comment
Blank
405614_tn?1329147714
First, let me give you a hug {{{{{{{{{{{HUG}}}}}}}}}}}}}}}}}}  I'm so sorry you're having a tough time with this darn steroid treatment.  It's supposed to make you feel better.

I know that with me, steroids lower my resistance to any kind of virus, but strep is a bacteria.  I suppose it could lower resistance to bacteria, too.  Are you running a fever?
I seem to recall that strep causes a fever.

I would say to call the doctor first thing in the morning.  You might try gargling a little luke-warm salt water, and see if that helps any.

I hope you can get some sleep, then call the doc in the morning.  A good doc.

More hugs,

Kathy
Blank
Avatar_f_tn
Yes, strep is serious, it will take antibiotics to cure it. It isn't something to be ignored. Nor is it a dire dreaded disease!  Usually causes the white patches you see in your throat, achyy feeling, fever. Gargling with salt-water will help relieve the soreness, but won't cure it. Just curl up and stay warm, and call your dr in am.

Hugs, and take care
Maggie
Blank
147426_tn?1317269232
The possibility of a strep infection begs for immediate treatment.  Be seen asap.  The immune suppression is temporary, but a minor infection can turn much more serious very quickly.  If it was me, I would be trying to get checked for strep and started on antibiotics immediately.  The meds can always be stopped if the culture is negative.

I say this because it is the body's immune system that keeps a strep throat localozed to the throat and doesn't let it seed through the body.  Also, steroids can suppress pain and also suppress fever, so you can't use that to determine how sick you are.  Many docs use a temp of 99.0F to determine whether to treat with antibiotics when someone is immune-suppressed.

If you decide to hold out until am, THEN BE SEEN EARLY IN AM TOMORROW!

'Kay?

Quix
Blank
Avatar_f_tn
Hi Rena,

Sorry you are going through this, but looks like you have gotten some good advice.  I hope you are getting this taken care of this morning.

Let us know how you are feeling.

Hugs,
doni
Blank
335728_tn?1331418012
Well...I still have a sore throat but I can't get in to see the lying gp until next week so I will try to get into the "medi centre" walk in clinic this afternoon.  I am feeling sooooo exhausted and have a hard time to keep my eyes open and I have a nasty headache and I don't know how I am going to get in the bloody shower.  I just want to lie down with my head under a warm blankey and sleep!  The white "lesions" that were in my throat last night seem to have magically disappeared and that makes me think that this is thrush...my temp. is 97.6 degrees F so that seems normal enough.  I will get my hubby to drive me to the medicentre this afternoon...he is working nights tonight so he is sleeping now and has a 12 hour shift to contend with on top of his painful back!  Things are just great around here...anyone care to trade places for a few days?

Lots of Hugs,
Rena
Blank
335728_tn?1331418012
Well, hubby took me to the medicentre this afternoon and I was diagnosed as having a bad case of thrush which of course worsened overnight due to the addition of my inhaled steroids for my asthma!  If it's not one thing it seems like it HAS to be another.

I am still feeling really crappy...tired, headache, nausea, tired so I will take it easy tonight and nurse my mouth and throat and then maybe I will be able to get some restful sleep.  The doctor did a swab for strep as well and is having the results sent to the lying gp (what for I have no idea cause even if it was positive I would never hear about it now would I?)  

So that was that and now I guess I will have to just wait and see how long it takes to start feeling good again until the next time right?  Hope everyone has a good weekend and stay well and happy!

Lots of Hugs,
Rena
Blank
559187_tn?1330786456
When I read your post, the first thing I thought about was thrush.  I get it too every time I have IV SM.  What did they give you to treat it?  I hope they didn't give you the losenges.  The losenges never helped me much.  If you are on some treatment, then you will feel better within 2 days max.  

How are you doing otherwise?  Symptoms getting better?  Hope so.  Take care and stay warm up there.

Many hugs coming your way,

Julie
Blank
Avatar_f_tn
The last time I had a bad infection and took antibiotics, I ended up with a bad case of thrush. I had never had it and didn't know the early signs, so by the time I got to the doc, it was really bad. They gave me the stuff that you swish and swallow, as well as pills and I started to feel better within a day. It ended up taking two weeks to clear up, but after I started taking the medicine I felt better.

My pcp said that it could be with the MS, my immune system has a harder time taking care of small infections on its own, so that might be why the thrush developed so rapidly. Don't worry....it will get better. :)

-Amy
RRMS
Blank
627818_tn?1271780626
Ah yes, thrush. The bane of my existence! I have asthma also and had thrush almost monthly from the one inhaler I was using - Advair discus. She gave me a large order of Diflucan and that worked great! However, I ended up with hives! So back to the lozenges - yuck. Then she switched me to the Advair inhaler and it has pretty much stayed away. I also started using a pre-brushing rinse about the same time. It is the pits and can really, really hurt! Yes, oral steroids do diminish the ability to fight off infection in the mouth - especially fungal. Hope you are beginning to feel better. I suppose you could just have a virus to boot, or even strep. Take care!
Blank
335728_tn?1331418012
The dr. gave me Nystatin for the thrush and it seems to be helping somewhat...I am having a lot of pain in my face and a nasty headache though and am incredibly weak!  I guess I am going to have to go with the flow and just take it easy while these steroids work their way through and hope for the best.  I am not on any weaning oral steroid after the IV Steroids as I usually am and I wonder if this is partly withdrawal symptoms?  Who knows, I just want it to go away!  

Lots of Hugs,
Rena
Blank
559187_tn?1330786456
Back in November I was put on 3-day IV steroids and initially no taper.  2 days after the last IV-SM dose I felt sick as a dog.  I felt like I had the flu, very weak and hard for me to lift my arms and legs, just plain sick for no reason.  I went to the urgent care clinic and was so fortunate to see a brand new doctor there who knows MS.  She saw that I just ended the IV-SM and immediately thought that this was being caused by the abrupt stop of the drug.  Some people, she said, don't have problems coming off the 3 day steroids , but others could have the types of symptoms I was having.  We knew it wasn't infection because I didn't have any signs of infection like fever, rash, etc.  So, she put me on a taper dose of prednisone.  I wonder if you might need the taper too?  I felt so much better within 2 days after starting the taper.  

Just my  2 cents worth.  Hope you get better soon.

Julie
Blank
335728_tn?1331418012
You hit the nail on the head with the way I am feeling...weakness in my limbs, nausea, major headache, chills, difficulty moving due to weakness.  I was wondering about the taper myself but the neuro said he was concerned about depression and I guess that is why he didn't put me on the weaning prednisone.  I guess I will see how I am tomorrow and take it from there but I do appreciate your "2 cents worth"!  Thanks honey!

Lots of Hugs,
Rena
Blank
Post a Comment
To
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
Multiple Sclerosis Community Resources
RSS Expert Activity
469720_tn?1388149949
Blank
Abdominal Aortic Aneurysm-treatable... Blank
Oct 04 by Lee Kirksey, MDBlank
242532_tn?1269553979
Blank
The 3 Essentials to Ending Emotiona...
Sep 18 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Control Emotional Eating with this ...
Sep 04 by Roger Gould, M.D.Blank
Top Neurology Answerers
572651_tn?1333939396
Blank
Lulu54
Dayton, OH
Avatar_f_tn
Blank
SarahL2491
Alagash, ME
987762_tn?1331031553
Blank
supermum_ms
Australia
Avatar_f_tn
Blank
essdipity
338416_tn?1413581329
Blank
jensequitur
Fort Worth, TX
667078_tn?1316004535
Blank
HVAC
Durham, NC